Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 250, NWS Pueblo, CO

September 13, 2019Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 13, 2019, 6:24 PM MDT for Las Animas County, Colorado. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2019, 6:24 PM MDT (00:24 UTC)
Expired
Sep 13, 2019, 7:15 PM MDT
In force
51 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 152 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.4 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2019-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2019-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
488 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

956 
WUUS55 KPUB 140024
SVRPUB
COC071-140115-
/O.NEW.KPUB.SV.W.0250.190914T0024Z-190914T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
624 PM MDT Fri Sep 13 2019

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Las Animas County in southeastern Colorado...

* Until 715 PM MDT.

* At 623 PM MDT, a severe thunderstorm was located 11 miles northeast
  of Trinchera, or 29 miles north of Des Moines, moving southeast at
  25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Las Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3713 10404 3731 10393 3721 10342 3700 10356
      3700 10380
TIME...MOT...LOC 0023Z 298DEG 20KT 3719 10391 

HAIL...1.50IN
WIND...60MPH
 
$$

29
3 follow-up statements
051 
WWUS55 KPUB 140035
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
635 PM MDT Fri Sep 13 2019

COC071-140115-
/O.CON.KPUB.SV.W.0250.000000T0000Z-190914T0115Z/
Las Animas CO-
635 PM MDT Fri Sep 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHEASTERN LAS ANIMAS COUNTY...

At 635 PM MDT, a severe thunderstorm was located 10 miles north of
Branson, or 28 miles north of Des Moines, moving southeast at 15 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Las Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3711 10400 3730 10388 3721 10342 3700 10356
      3700 10380
TIME...MOT...LOC 0035Z 302DEG 13KT 3717 10388 

HAIL...1.75IN
WIND...60MPH
 
$$

29
407 
WWUS55 KPUB 140053
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
653 PM MDT Fri Sep 13 2019

COC071-140115-
/O.CON.KPUB.SV.W.0250.000000T0000Z-190914T0115Z/
Las Animas CO-
653 PM MDT Fri Sep 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHEASTERN LAS ANIMAS COUNTY...

At 653 PM MDT, a severe thunderstorm was located 9 miles north of
Branson, or 27 miles north of Des Moines, moving east at 5 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Las Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3713 10398 3728 10385 3721 10342 3700 10356
      3700 10380
TIME...MOT...LOC 0053Z 291DEG 5KT 3716 10387 

HAIL...1.25IN
WIND...60MPH
 
$$

29
933 
WWUS55 KPUB 140108
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
708 PM MDT Fri Sep 13 2019

COC071-140118-
/O.EXP.KPUB.SV.W.0250.000000T0000Z-190914T0115Z/
Las Animas CO-
708 PM MDT Fri Sep 13 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAS ANIMAS COUNTY
WILL EXPIRE AT 715 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3713 10398 3728 10385 3721 10342 3700 10356
      3700 10380
TIME...MOT...LOC 0108Z 298DEG 20KT 3712 10378 

$$

29

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:25 PM MDT, 2 hours 59 minutes earlier.

Area forecast discussion, Sep 13, 3:25 PM MDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
325 PM MDT Fri Sep 13 2019

.SHORT TERM...(This evening through Saturday)
Issued at 325 PM MDT Fri Sep 13 2019

Currently...Plenty of sun across the region today with temps
warming into the 70s and 80s as of 3 pm. Winds have generally
followed normal diurnal patterns, at 5-10 mph with intermittent
aftn gusts to 25-30 mph for the higher peaks as well as the far
eastern plains.

Tonight and Tomorrow...Dry and warm conditions are expected to
persist through the short term, as westerly zonal flow aloft
continues. Look for clear to mostly clear skies tonight with low
temps in the 30s to around 40F for the high valleys, and mid 40s
to mid 50s for the plains. Saturday looks to be very similar to
today though warmer as the flow aloft begins to make a shift to
the southwest. plan on highs in the 70s to around 80F for the high
valleys, and lower 80s to lower 90s for the plains.

.LONG TERM...(Saturday night through Friday)
Issued at 325 PM MDT Fri Sep 13 2019

Little change to the extended forecast thinking through Tuesday, but
models are now showing a much different solution from mid-week
onward.

Saturday night through Tuesday...An upper low pressure system drops
south into the Pacific NW Sat evening and remains there through Sun.
This system will then push onshore across WA and OR on Mon, then
crosses the Great Basin and ejects to the northeast across the
Rockies on Tue. This path produces swift southwest flow aloft across
the Four Corners region, drawing moisture up into the western half
of CO and providing the fuel for showers and thunderstorms starting
on Sun. Activity is expected to be isolated to scattered for Sun,
then as the system starts to approach on Mon, activity will become
scattered to likely for Mon and Tue. A majority of the convection is
forecast to remain over the higher terrain , with just isolated
activity spilling over onto the I-25 corridor while the far eastern
plains remain dry. Look for low temps tonight in the 30s to around
40F for the high valleys, and mid 40s to mid 50s for the plains. One
thing to note is that lows in the mt valleys tonight will come close
but probably not as cold as last night, and then will be warmer in
the following nights as cloud cover increases. As for the highs,
plan on readings in the 70s for the high valleys, and lower 80s to
lower 90s for the plains.

Wednesday through Friday...As the low passes to the north across MT
and the Dakotas late Tue night, it will push a dry cold front south
into eastern Co, helping to cool temps slightly for the rest of the
week. The EC and GFS models disagree on what will happen from Wed
onward, with the GFS indicating a ridge of high pressure sets up
over the region keeping another low over the West Coast. The EC
keeps showing multiple upper level systems sweeping across the
Pacific NW and north Rockies, well to the north of CO. Both
solutions keep activity across CO as isolated at best. Plan on highs
in the 70s for the high valleys, and upper 70s to upper 80s for the
plains. Moore

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 325 PM MDT Fri Sep 13 2019

VFR conditions expected across the forecast area over the next 24
hours, including the three main TAF sites of KCOS, KPUB and KALS.
Diurnal sfc winds are anticipated, generally 5-10 kts.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOORE
LONG TERM...MOORE
AVIATION...MOORE
Hazardous weather outlook, Sep 13, 6:16 PM MDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
616 PM MDT Fri Sep 13 2019

COZ058>089-093>099-150030-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
616 PM MDT Fri Sep 13 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Strong to severe thunderstorms are possible across portions of Las
Animas and Baca Counties through the evening hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated thunderstorms will be possible over southern Colorado
Sunday afternoon, and more widespread thunderstorms are possible
Monday afternoon through Tuesday evening. Primary storm risks are
wind gusts up to 50 mph, small hail, and cloud to ground
lightning. Flash flooding is possible primarily over the Spring
Burn Scar on Sunday and Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across Las Animas and Baca Counties this evening.

55/27

In the hours before

Special weather statement, Sep 13, 4:12 PM MDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
412 PM MDT Fri Sep 13 2019

COZ088-094-132300-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
412 PM MDT Fri Sep 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 500 PM MDT...

At 411 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hoehne, or 12 miles northeast of Trinidad, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Model and Hoehne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3719 10439 3736 10438 3737 10373 3704 10382
TIME...MOT...LOC 2211Z 284DEG 19KT 3728 10433

Heavener
Special weather statement, Sep 13, 5:07 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
507 PM MDT Fri Sep 13 2019

COZ088-094-132330-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
507 PM MDT Fri Sep 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 530 PM MDT...

At 506 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Model, or 26 miles east of Trinidad, moving east
at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of south central Las
Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3721 10415 3729 10414 3726 10373 3712 10375
TIME...MOT...LOC 2306Z 272DEG 22KT 3727 10405

29
Special weather statement, Sep 13, 5:32 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Pueblo CO
532 PM MDT Fri Sep 13 2019

COZ088-094-140000-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
532 PM MDT Fri Sep 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY
UNTIL 600 PM MDT...

At 532 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Trinchera, or 30 miles east of Trinidad, moving east
at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern Las
Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3720 10405 3729 10401 3729 10375 3711 10383
TIME...MOT...LOC 2332Z 277DEG 11KT 3724 10397

29
Special weather statement, Sep 13, 5:42 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
542 PM MDT Fri Sep 13 2019

COZ088-094-140000-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
542 PM MDT Fri Sep 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 600 PM MDT...

At 542 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Model, or 23 miles east of Trinidad, moving east
at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of south central Las
Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3724 10419 3734 10414 3735 10395 3717 10403
TIME...MOT...LOC 2342Z 277DEG 11KT 3727 10410

29
Special weather statement, Sep 13, 6:01 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Pueblo CO
601 PM MDT Fri Sep 13 2019

COZ088-094-140045-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
601 PM MDT Fri Sep 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY
UNTIL 645 PM MDT...

At 600 PM MDT, Doppler radar was tracking a two strong
thunderstorms, the strongest of which was 12 miles southeast of
Model, or 26 miles east of Trinidad, moving east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern Las
Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3719 10416 3734 10408 3729 10354 3700 10366
      3700 10368
TIME...MOT...LOC 0000Z 285DEG 12KT 3725 10403

29

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 6:01 PM MDTSpecial Weather StatementPUBLas Animas44 min
Sep 13, 6:50 PM MDTTornado WarningPUBLas Animas25 min
Sep 13, 7:22 PM MDTAreal Flood AdvisoryPUBLas Animas3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.